Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 57, NWS JSJ

September 19, 2022

NWS JSJ issued this flash flood warning at Sep 19, 2022, 8:39 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2022, 8:39 PM CDT (01:39 UTC)
Expired
Sep 19, 2022, 10:45 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 120 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

062 
WGCA52 TJSJ 200139
FFWSJU
PRC003-117-200345-
/O.NEW.TJSJ.FF.W.0057.220920T0139Z-220920T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
939 PM AST Mon Sep 19 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Aguada County in Puerto Rico...
  Rincon County in Puerto Rico...

* Until 1145 PM AST.

* At 939 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1836 6727 1837 6726 1839 6720 1841 6718
      1842 6716 1839 6716 1839 6713 1837 6713
      1835 6713 1832 6713 1832 6715 1832 6716
      1832 6717 1831 6718 1831 6722 1830 6723

FLASH FLOOD...RADAR INDICATED

$$

ERG
1 follow-up statement
961 
WGCA72 TJSJ 200338
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1138 PM AST Mon Sep 19 2022

PRC003-117-200348-
/O.EXP.TJSJ.FF.W.0057.000000T0000Z-220920T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aguada PR-Rincon PR-
1138 PM AST Mon Sep 19 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM AST THIS EVENING FOR 
AGUADA AND RINCON COUNTIES...

Roads 429 in Rincon and 115 in Rincon and Aguada remain partially 
flooded. The Culebrinas has been reported out of its banks in some 
portions use caution when approaching ponded water at night.

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 800 PM AST Tuesday for 
portions of Puerto Rico and Virgin Islands.

LAT...LON 1836 6727 1837 6726 1839 6720 1841 6718
      1842 6716 1839 6716 1839 6713 1837 6713
      1835 6713 1832 6713 1832 6715 1832 6716
      1832 6717 1831 6718 1831 6722 1830 6723

$$

WS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 8:34 PM CDT, 5 minutes earlier.

Area forecast discussion, Sep 19, 8:34 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
934 PM AST Mon Sep 19 2022

.UPDATE...
Showers associated with Hurricane Fiona continued to stream across
Puerto Rico. The showers were strong at times, but fortunately
moved fast enough. These rainbands from the hurricane are
affecting the extreme west and east of Puerto Rico, as well as the
United States Virgin Islands. This community should be aware of
these rains, since additional periods of heavy rain could worsen
the flooding situation from yesterday. Flood warnings are in
effect for rivers along north, south and west Puerto Rico since
rivers still are out of their banks.

.AVIATION...
SHRA and VCTS are expected to continue tonight, especially along
TJBQ and the USVI terminals. Periods of reduced VIS and low
ceilings can be anticipated through the night hours. Unsettled
conditions are expected to prevail tomorrow. Winds will be out of
the south at 10 to 15 knots.

.MARINE...
Hazardous seas from Fiona continue for the offshore Atlantic.
Elsewhere, seas at 6 feet or less are expected. A northwesterly
swell from Fiona could reach the area by Thursday, creating
hazardous seas once again. There is a high rip current risk for
northwestern and southwestern Puerto Rico, and for Culebra.

&&

/Prev discussion issued at 512 PM AST Sep 19/
.SYNOPSIS...

Tonight, the outer bands of Fiona will continue to result in
life- threatening flooding across the islands.

&&

.SHORT TERM...Today through Wednesday...

Fiona's center is now out of the Dominican Republic. The tail of
Hurricane Fiona continues to move away from Puerto Rico. The outer
bands of the system will continue to result in life-threatening
flooding across the islands through the rest of the evening and
overnight hours. Based on the radar estimates, the heaviest
rainfall continues to produce considerable flooding over most of
the area, with extreme amounts reaching over 30 inches. As
mentioned in previous discussions, most rivers are still running
high or out of their banks. Hazardous marine conditions remain in
effect, especially for the Atlantic waters and the Mona passage. A
wet pattern is still forecast to prevail through midweek.

&&

.LONG TERM...Thursday Through Monday.../from prev discussion/

A wet pattern is expected to continue as generally southeasterly
flow will prevail in the lower level, filling the local atmosphere
with saturated air. The atmosphere will continue to be unstable
post-Fiona, therefore thunderstorms are expected throughout the
week. Due to days of continuous rainfall, soils across the islands
will be very saturated and the probability for flooding and
landslides will be elevated. Precipitable water values will remain
above normal and then will decrease by Thursday into the weekend
as patchy moisture moves over the region until about Sunday when a
tropical wave may pass over the region. A strong Tropical Upper
Tropospheric Trough (TUTT) may develop east of the region on
Friday. The position of this upper low and tropical wave will
determine how much rainfall will occur next weekend. Overall, for
the long term forecast, a diminishing wet pattern leading to a
normal weather pattern is expected with the greatest hazards being
urban and small stream flooding, isolated mudslides, and daily
thunderstorms.

&&

.AVIATION...MVFR conditions are forecast to prevail across TJPS
until 20/03Z as the rainbands from Hurricane Fiona moves out. For
the rest of the TAF sites, mainly VFR conditions with vcsh with
brief SHRA and lower ceiling will prevail mostly for the period.
Bands of showers with gusty winds are forecast to lower the
ceilings and visibility around 19/22Z for TJBQ when showers moves
over the NW. Winds will remain mainly from the S-SE up to 15 knots
and gusty winds up to 28 kts, a more SE wind flow is forecast at
around 20/03Z.

&&

.MARINE...Hazardous marine and coastal conditions are still
forecast for the next several days specially across the Atlantic
waters and Mona Passage. Tonight expect seas between 8 to 10 feet.
Expect winds at 20 to 25 knots with higher gusts.
&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through Tuesday evening for PRZ001>013.

     High Rip Current Risk until 6 AM AST Tuesday for PRZ003-008-012.

VI...Flood Watch through Tuesday evening for VIZ001-002.

&&

SHORT TERM...ERG
LONG TERM....MMC
AVIATION...MRR
Hazardous weather outlook, Sep 19, 8:18 PM CDT, 21 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
445 PM AST lunes 19 de septiembre de 2022

AMZ710>745-PRZ001>013-202045-
San Juan y Vecindad-Noreste-Sureste-Este
Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las
aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
525 AM AST jueves 15 de septiembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.DIA UNO...Al atardecer y esta noche

.Rayos...Tronadas de aisladas a dispersas son posibles a traves de
las aguas locales y las areas costeras del sur de Puerto Rico.
Mantengase atentos a tronadas en su area y preparese a buscar refugio.

.Lluvia excesiva...Inundaciones repentinas amenazantes a la vida,
todavia son posibles mayormente a traves de las sectores sur y centro
de Puerto Rico.

.Viento...Condiciones ventosas, objetos no asegurados pueden salir
volando.

.Condiciones maritimas...Condiciones peligrosas para embarcaciones
pequenas particularmente a traves del pasaje de la Mona y las aguas
del Atlantico y cerca de tronadas.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
son probables en la zona de olas rompientes a traves de la mayoria de
las aguas costeras esta noche.

.DIAS DOS HASTA EL SIETE...martes a domingo

El riesgo de inundaciones repentinas como de deslizamientos de lodo
y caidas de rocas siguen altos a traves de la mayoria del area durante
los proximos dias.

.Comunicado sobre informacion reportada por observadores...

Se motiva la activacion de los observadores. Por favor pase cualquier
informacion sobre inundaciones, vientos, olas y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-202045-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
445 PM AST lunes 19 de septiembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Al atardecer y esta noche

.Rayos...Tronadas de aisladas a dispersas son posibles a traves de
las aguas locales. Mantengase atentos a tronadas en su area y preparese
a buscar refugio.

.Lluvia excesiva...Acumulaciones de agua en carreteras y areas de pobre
drenaje siguen siendo posibles como tambien inundaciones urbanas y de
riachuelos.

.Viento...Condiciones ventosas, objetos no asegurados pueden salir
volando.

.Condiciones maritimas...Condiciones peligrosas para embarcaciones
pequenas particularmente a traves del pasaje de la Mona y las aguas
del Atlantico y cerca de tronadas.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
son probables en la zona de olas rompientes a traves de la mayoria de
las aguas costeras esta noche.

.DIAS DOS HASTA EL SIETE...martes a domingo

El riesgo de inundaciones repentinas como de deslizamientos de lodo
y caidas de rocas siguen altos a traves de la mayoria del area durante
los proximos dias.

.Comunicado sobre informacion reportada por observadores...

Se motiva la activacion de los observadores. Por favor pase cualquier
informacion sobre inundaciones, vientos, olas y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan.

In the hours before

Local storm report, Sep 19, 2:48 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
348 PM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     FLOOD            2 NW PONCE              18.00N 66.63W
09/19/2022                   PONCE              PR   911 CALL CENTER

            FLOODING AT THE ENTRANCE OF A RESIDENTIAL IN
            AVENIDA LAS AMERICAS.

&&

MMC
Special weather statement, Sep 19, 3:31 PM CDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service San Juan PR
431 PM AST Mon Sep 19 2022

PRZ005>009-192230-
Northwest PR-North Central PR-Central Interior PR-
Western Interior PR-Ponce and Vicinity PR-
431 PM AST Mon Sep 19 2022

...A line of strong thunderstorms will enter the south coastal areas
and impact portions of Coamo, Ponce, Morovis, Arecibo, Orocovis,
Adjuntas, Villalba, Guayanilla, Jayuya, Ciales, Hatillo, Utuado,
Juana Diaz, Santa Isabel and Penuelas Municipalities through 630 PM
AST...

At 424 PM AST, a line of strong thunderstorms developed over the
coastal waters south of Ponce and will continue to move northwards
around 25 mph across Ponce and the inland municipalites.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain will continue to cause
         urban and street flooding especially in poor drainage areas.

Locations impacted include...
Ponce, Jayuya, Adjuntas, Villalba, Utuado, Ciales, Penuelas, Juana
Diaz, Morovis, Santo Domingo, Potala Pastillo, Aguilita, Coto Laurel,
Capitanejo, Luis Llorens Torres, Tallaboa Alta, Guayabal, Cayuco,
Magas Arriba and Rio Canas Abajo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1834 6641 1799 6644 1799 6649 1798 6654
      1799 6672 1799 6675 1801 6677 1833 6680
TIME...MOT...LOC 2024Z 170DEG 31KT 1865 6677

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAM
Special weather statement, Sep 19, 3:50 PM CDT, 4 hours 49 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
431 PM AST lunes 19 de septiembre de 2022

...Una linea de tronadas fuertes entraran sobre las areas costeras del
sur e impactara sectores de los municipios de Coamo, Ponce, Morovis,
Arecibo, Orocovis, Adjuntas, Villalba, Guayanilla, Jayuya, Ciales,
Hatillo, Utuado, Juana Diaz, Santa Isabel y Penuelas Municipalities
hasta las 630 PM AST...

A las 424 PM AST, una linea de tronadas fuertes se desarrollo sobre
las aguas costeras al sur de Ponce y continuara moviendose hacia el
norte a alrededor de 25 mph a traves de Ponce y los municipios sobre
tierra.

PELIGRO....Vientos de hasta 40 mph, rayos frecuentes y lluvia fuerte.

FUENTE...Radar.

IMPACTOS...Espere danos menores a las ramas de arboles, objetos que
           se muevan con el viento no asegurados. Lluvias fuertes
           podrian causar inundaciones temporeras en carreteras
           especialmente a traves de areas de pobre drenaje.

Las localizaciones incluyen...
Ponce, Jayuya, Adjuntas, Villalba, Utuado, Ciales, Penuelas, Juana
Diaz, Morovis, Santo Domingo, Potala Pastillo, Aguilita, Coto Laurel,
Capitanejo, Luis Llorens Torres, Tallaboa Alta, Guayabal, Cayuco,
Magas Arriba y Rio Canas Abajo.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Las personas que se encuentran en el exterior deben buscar refugio
inmediatamente. Si puede escuchar un trueno, estas lo suficientemente
cerca como para que te caiga un rayo. Los automovilistas deben
reducir la velocidad y estar preparados para una posible perdida de
control debido al hidroplaneo.

&&

TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...40 MPH

ERG/MRR
Special weather statement, Sep 19, 4:42 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service San Juan PR
542 PM AST Mon Sep 19 2022

PRZ008>010-192230-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
542 PM AST Mon Sep 19 2022

...A strong thunderstorm will impact portions of northwestern Puerto
Rico with strong winds and moderate to heavy rainfall through 630 PM
AST...

At 540 PM AST, a strong thunderstorm was over Moca and San
Sebastian, moving quickly to the north.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1847 6679 1820 6684 1823 6716 1836 6722
      1839 6720 1842 6716 1846 6716 1850 6714
TIME...MOT...LOC 2140Z 240DEG 49KT 1836 6699

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG
Special weather statement, Sep 19, 6:40 PM CDT, 1 hour 59 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
542 PM AST lunes 19 de septiembre de 2022

...Una tronada fuerte impactara sectores del noreste de Puerto Rico con
vientos fuertes y lluvia de moderada a fuerte hasta las 630 PM AST...

A las 540 PM AST, una tronada fuerte se encontraba sobre Moca y San
Sebastian, moviendose rapidamente al norte.

PELIGRO....Vientos de hasta 40 mph, rayos frecuentes y lluvia fuerte.

FUENTE...Radar.

IMPACTOS...Espere danos menores a las ramas de arboles, objetos que
           se muevan con el viento no asegurados. Lluvias fuertes
           podrian causar inundaciones temporeras en carreteras
           especialmente a traves de areas de pobre drenaje.

Las localizaciones incluyen...
Ponce, Jayuya, Adjuntas, Villalba, Utuado, Ciales, Penuelas, Juana
Diaz, Morovis, Santo Domingo, Potala Pastillo, Aguilita, Coto Laurel,
Capitanejo, Luis Llorens Torres, Tallaboa Alta, Guayabal, Cayuco,
Magas Arriba y Rio Canas Abajo.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Las personas que se encuentran en el exterior deben buscar refugio
inmediatamente. Si puede escuchar un trueno, estas lo suficientemente
cerca como para que te caiga un rayo. Los automovilistas deben
reducir la velocidad y estar preparados para una posible perdida de
control debido al hidroplaneo.

&&

TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...40 MPH

ERG/MRR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:01 PM CDTAreal Flood WarningJSJ4 hr
Sep 19, 8:56 PM CDTSpecial Weather StatementJSJ34 min
Sep 19, 11:12 PM CDTAreal Flood WarningJSJ4 hr
Sep 19, 11:39 PM CDTAreal Flood WarningJSJ94 min
Sep 19, 11:58 PM CDTAreal Flood WarningJSJ15 hr
Sep 20, 1:08 AM CDTSpecial Weather StatementJSJ67 min
Sep 20, 2:54 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.